Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 107, NWS Buffalo, NY

September 12, 2021

NWS Buffalo, NY issued this special marine warning at Sep 12, 2021, 10:53 PM EDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2021, 10:53 PM EDT (02:53 UTC)
Expired
Sep 13, 2021, 12:15 AM EDT
In force
82 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

659 
WHUS51 KBUF 130253
SMWBUF
LEZ020-040-041-061-130415-
/O.NEW.KBUF.MA.W.0107.210913T0253Z-210913T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1053 PM EDT Sun Sep 12 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Ripley to Buffalo... 
  The Upper Niagara River and Buffalo Harbor...

* Until 1215 AM EDT.

* At 1051 PM EDT, a solid line of severe thunderstorms capable of 
  producing waterspouts were located along a line extending from 35 
  nm northwest of Erie to 31 nm north of Ashtabula, moving east at 
  60 knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and small hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
  Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
  Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4228 7973 4234 7982 4248 7985 4283 7894
      4292 7890 4301 7902 4301 7884 4300 7884
      4298 7888 4289 7885 4285 7880 4278 7880
      4270 7891 4266 7901 4253 7912 4246 7932
      4238 7943 4228 7964
TIME...MOT...LOC 0251Z 280DEG 58KT 4295 8047 4258 8058 4239 8095 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...40KTS

$$

RSH
1 follow-up statement
584 
FZUS71 KBUF 130312
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1112 PM EDT Sun Sep 12 2021

LEZ020-040-041-061-130415-
/O.CON.KBUF.MA.W.0107.000000T0000Z-210913T0415Z/
1112 PM EDT Sun Sep 12 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT...

For the following areas...  
Lake Erie from Ripley to Buffalo... 
The Upper Niagara River and Buffalo Harbor...

At 1110 PM EDT, severe thunderstorms capable of producing wind gusts 
to nearly 50 knots, and waterspouts were located along a line 
extending from 25 nm north of Erie to 25 nm north of Conneaut, 
moving east at 60 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4228 7973 4234 7982 4248 7985 4283 7894
      4292 7890 4301 7902 4301 7884 4300 7884
      4298 7888 4289 7885 4285 7880 4278 7880
      4270 7891 4266 7901 4253 7912 4246 7932
      4238 7943 4228 7964
TIME...MOT...LOC 0310Z 280DEG 58KT 4290 8011 4253 8022 4234 8059 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS

$$

Welch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 12, 8:22 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 8:22 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
822 PM EDT Sun Sep 12 2021

.SYNOPSIS...
A cold front dropping across the region will support showers and
scattered thunderstorms. Some of the thunderstorms could produce
strong winds and heavy rainfall. Unsettled weather will continue
through the middle of next week with possible showers and
thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
...Scattered severe thunderstorms possible tonight...

An MCV crossing Lower Michigan this evening is generating strong to
severe convection. Upstream soundings from 18z were showing a
pronounced EML...and now 00z soundings from KBUF and KDTX continue
to show the very favorable environment. CAMs have been consistent
with timing the convection after 04z for the western counties of New
York...although some 'garden variety' storms will be possible in the
hours leading up to that. The main severe weather threat will be
damaging straight line winds...but there should be intense downpours
and frequent lightning under the cores as they move through.

Convection will diminish late tonight as the shortwave (MCV in this
case) will push east. Some partial clearing could bring some fog
especially to areas that receive rain.

Frontal boundary does look to sneak south of the area briefly on
Monday, but will start to work back north as a warm front Monday
afternoon. Shortwave pushing across the area will trigger some
scattered convection along the frontal boundary late in the day.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A stationary front will be oriented northwest to southeast from
northern Michigan to northwest Pennsylvania Monday night. Surface
high pressure will be inching into the North Country resulting in
dry conditions from the Finger Lakes into the North Country. A weak
impulse is forecast to ride along the front further west and showers
with a slight chance of thunderstorms are possible across far
western NY including the western Southern Tier. Overnight lows will
range from the low 50s across the North Country to the upper 50s low
60s across western NY.

The front will move north as a warm front across western and north
central NY Tuesday. Dewpoints and mid-level moisture will increase
while surface temperatures climb to the upper 70s to low 80s.
Surface based instability will climb with strong winds in the low to
mid levels. Showers and thunderstorms will likely form by afternoon
ahead of an approaching cold front. Some storms may become strong to
severe in the afternoon into the evening. Main threats would be
strong winds and large hail. Thunderstorms will track east with a
short break before another round of showers and storms enters the
region as a cold front approaches from the west. Uncertainty exists
Tuesday night as the wind field and surface based instability
decreases ahead of the front. Warm, overnight night with lows in
the 60s.

Model guidance is in agreement that widespread showers or rain with
thunderstorms will track across the entire forecast area Wednesday
and Wednesday as the cold front tracks east. This increase in low
level convergence will initiate thunderstorm development with some
strong to severe storms. The strongest storms are expected to be
east of the forecast area however if the front slows down that could
change. Slightly cooler Wednesday with highs in the mid to upper
70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A sfc ridge will provide for mostly quiet weather for the first half
of the long term period. Some guidance is suggesting an upper level
trough/low over eastern PA and southern New England may cause some
showers for the area. Will need to see how the scenario evolves as
there is decent model spread still with how much of an impact these
upper level features will have. For now have high slight chance to
low chance POPs. A frontal boundary passing south across the area on
Sunday will bring a few showers and some thunderstorms. The front
will then shift back north as a warm front later on Sunday into
Monday.

Temps during the long term will be 5 to 10 degree above normal for
this period.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Complex of thunderstorms with gusty winds and heavy rain looking
likely to roll across western NY after 3/4z. Brief IFR possible
during these storms. After the storms later tonight, expect MVFR
ceilings with IFR possible across the southern Tier. May see some
fog as well if any clearing occurs.

Outlook...
Monday and Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly MVFR with widespread showers.
Thursday and Friday...Mainly VFR.

&&

.MARINE...
A pseudo stationary cold front straddling Lakes Erie and Ontario
early this evening will gradually push south overnight. In its
wake...gentle to moderate northwesterlies will become
established. While winds and waves will average below small
craft advisory criteria...there will be the risk for strong
thunderstorms between 04 and 08z...particularly over Lake Erie.
mariners should be alert for possible special marine warnings.

High pressure centered over northern Ontario will start to pass
by the north on Monday. This will support light and variable
winds on Lake Erie and light northwesterlies on Lake Ontario.

As the area of high pressure moves east across Quebec on
Tuesday...a cold front will approach from the Upper Great lakes.
A tightening sfc gradient between the two will lead to
freshening winds on both Lakes Erie and Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...RSH/TMA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...JLA/TMA
MARINE...JLA/TMA
Hazardous weather outlook, Sep 12, 6:24 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
624 PM EDT Sun Sep 12 2021

NYZ001>006-008-010>014-019>021-085-132230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms tonight. The
primary hazard is damaging wind gusts, though heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-132230-
Jefferson-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be the risk for severe thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-132230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-132230-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 12, 8:33 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 PM EDT Sun Sep 12 2021

NYZ001-002-010>012-019>021-085-130200-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Olean, Wellsville, Orchard Park,
and Springville
833 PM EDT Sun Sep 12 2021

...Strong Thunderstorms Possible after Midnight...

Conditions will deteriorate across western New York this evening...
as showers will become more widespread while the potential for
thunderstorms will increase. Storms that develop this evening will
contain some lightning and possibly wind gusts to 30 mph...but the
risk for strong to severe thunderstorms should hold off until
later tonight.

Strong to severe thunderstorms over Lower Michigan at 8:30 PM will
track east and are forecast to impact the western counties of New
York after midnight. At that time...thunderstorms will contain
intense downpours...frequent cloud to ground lightning and
possibly damaging wind gusts. While western New York in general
will have the risk for this stronger activity...the greatest
threat will be found south of Buffalo and Rochester.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:00 PM EDTSevere Thunderstorm Warning Considerable damage threatBUFCattaraugus, Chautauqua, Erie75 min
Sep 12, 11:49 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming86 min
Sep 13, 12:09 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming66 min
Sep 13, 12:25 AM EDTFlash Flood WarningBUFErie, Genesee, Wyoming3 hr
Sep 13, 12:50 AM EDTSevere Thunderstorm WarningBUFLivingston, Ontario55 min
Sep 13, 1:09 AM EDTSpecial Weather StatementBUFGenesee, Monroe, Ontario, Wayne66 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.